Indiana, 2009Damaging Wind in Indiana, August 4, 2009
August 4, 2009 · NWS PAH · 1 event in 1 county or zone
A couple of storms became severe as they intensified during the heat of the day. The storms occurred in the zone of strongest southerly low-level winds ahead of a cold front over western Illinois.
Every event with a place to put it. Tap one for its entry below.
- Tornadoes
- Tropical storms and surge
- Floods
- Wind
- Hail
- Winter weather
- Heat and drought
- Cold
- Fire, smoke and dust
- Marine and coastal
- Other
Open the live radar over this ground
- Deaths
- 0
- Injuries
- 0
- Property damage
- $5,000
- Crop damage
- None recorded
- Events
- 1
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
A couple of storms became severe as they intensified during the heat of the day. The storms occurred in the zone of strongest southerly low-level winds ahead of a cold front over western Illinois.
What forecasters said that day
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Paducah, KY wrote its last area forecast discussion before the first event at Aug 4, 3:35 AM EST, 8 hours 13 minutes earlier.
Area forecast discussion, Aug 4, 3:35 AM EST, 8 hours 13 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE PADUCAH KY
335 AM CDT TUE AUG 4 2009
.DISCUSSION...
FORECAST ISSUES CONTINUE TO CENTER AROUND TIMING AND PLACEMENT OF
SEVERAL POSSIBLE CONVECTIVE COMPLEXES THAT SHOULD AFFECT PORTIONS OF
THE QUAD STATE REGION TODAY THROUGH AT LEAST THURSDAY.
ELEVATED MCS SEEMS TO BE GETTING ITS ACT TOGETHER EARLY THIS MORNING
OVER NRN MO...WITH AID OF LOW LVL MOIST JET AND MID LVL SHORT WAVE
HEADING ESE THROUGH NE. ONLY MODEL THAT SEEMS TO HAVE A CLUE AS TO
THIS INITIATION IS THE NCEP 4KM WRF...WHICH TAKES THE COMPLEX INT
OUR NRN COUNTIES THIS AM...THEN BACK BUILDS THE COMPLEX DOWN JUST
EAST OF THE MS RVR INTO SRN IL AND WRN KY THIS AFTERNOON. WILL
FOLLOW CLOSE TO THIS SOLUTION FOR NOW...RESULTING IN HIGH CHC AND
LIKELY POPS TODAY OVER MUCH OF IL/IN/KY ZONES. IN ADDITION...AS WITH
ANY MCS...WILL NEED TO MONITOR FOR DAMAGING WIND GUSTS AND POSSIBLY
SOME HAIL ON THE LEADING EDGE OF THE COMPLEX...AND HEAVY RAINFALL
WITH THE SYSTEM AS A WHOLE.
THE MESOSCALE PICTURE CONTINUES QUITE MUDDLED TUE NIGHT THROUGH THU
TIME FRAME. MODELS INDICATE A WEAK BOUNDARY WILL DRIFT SOUTH TO THE
VICINITY OF THE INTERSTATE 64 CORRIDOR. THE BOUNDARY WILL BE VERY
DIFFUSE BY THAT TIME. HOWEVER...SCATTERED ACTIVITY IS STILL EXPECTED
IN THE VERY MOIST AND UNSTABLE AIR MASS AS WAVES OF MID LVL ENERGY
CONTINUE TO DIVE SE IN BROAD H50 NW FLOW /AKA RING OF FIRE/.
GFS/ECMWF NOW STARTING TO SUGGEST A DECENT WAVE HEADING S ACROSS THE
STALLED OUT FRONT LATER WED INTO WED NIGHT...AND MAY FOCUS FURTHER
S/W...OVER THE SW THIRD OF THE FORECAST AREA.
AS FAR AS SHORT TEMPS TEMPS...WILL SHAVE SOME OFF MOS MAX TEMPS
NEXT COUPLE OF DAYS...AS MOS HAS BEEN RUNNING A BIT HIGH
LATELY...AND WE COULD HAVE SIGNIFICANT PERIODS OF CLOUD COVER FROM
EITHER PRECIP OR DEBRIS FROM COMPLEXES.
THE GENERAL CONSENSUS OF THE LONGER RANGE MODELS IS LOOKING MORE AND
MORE SUPPORTIVE OF A VERY HOT AND HUMID UPCOMING WEEKEND...WITH
FRIDAY BEING KIND OF A TRANSITION DAY. WILL MAINTAIN SOME ISOLATED
CHC POPS N/E SAT FOR NOW...BUT WILL LIKELY BE REMOVED IF MODEL
TRENDS CONTINUE. FOCUS FOR THE WEEKEND WILL LIKELY BE ON HEAT AND
MUCH LESS ON RAINFALL. WE COULD EASILY SEE WEEKEND HEAT INDICES
APPROACHING/EXCEEDING THE CENTURY MARK...WITH ACTUAL TEMPS IN THE
MID 90S.
&&
.AVIATION...
CLEAR SKIES AND UNLIMITED VSBY INITIALLY WILL CHANGE AS WE PROGRESS
THROUGH THE DAY. CIRRUS BLOW OFF FROM UPSTREAM MCS WILL OVERTAKE THE
AREA THIS MORNING. OTHERWISE EXPECT TSRA TO AFFECT KEVV AND KOWB
BETWEEN 17 AND 21Z THIS AFTN. WILL BRING IN VSBY RESTRICTIONS WITH
TSRA FOR THAT TIME PERIOD THEN VCNTY TYPE WORDING. SOUTHWEST FLOW AT
THE SURFACE WILL CONTINUE.
&&
.PAH WATCHES/WARNINGS/ADVISORIES...
KY...NONE.
MO...NONE.
IL...NONE.
IN...NONE.
&&
DISCUSSION...MEFFERT
AVIATION...KH
Hazardous weather outlook, Aug 4, 5:22 AM EST, 6 hours 26 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE PADUCAH KY
522 AM CDT TUE AUG 4 2009
ILZ075>078-080>094-INZ081-082-085>088-KYZ001>022-MOZ076-086-087-
100-107>112-114-051030-
JEFFERSON-WAYNE IL-EDWARDS-WABASH-PERRY IL-FRANKLIN-HAMILTON-
WHITE-JACKSON-WILLIAMSON-SALINE-GALLATIN-UNION IL-JOHNSON-POPE-
HARDIN-ALEXANDER-PULASKI-MASSAC-GIBSON-PIKE-POSEY-VANDERBURGH-
WARRICK-SPENCER-FULTON-HICKMAN-CARLISLE-BALLARD-MCCRACKEN-GRAVES-
LIVINGSTON-MARSHALL-CALLOWAY-CRITTENDEN-LYON-TRIGG-CALDWELL-
UNION KY-WEBSTER-HOPKINS-CHRISTIAN-HENDERSON-DAVIESS-MCLEAN-
MUHLENBERG-TODD-PERRY MO-BOLLINGER-CAPE GIRARDEAU-WAYNE MO-CARTER-
RIPLEY-BUTLER-STODDARD-SCOTT-MISSISSIPPI-NEW MADRID-
522 AM CDT TUE AUG 4 2009
THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF SOUTHERN
ILLINOIS...SOUTHWEST INDIANA...WESTERN KENTUCKY AND SOUTHEAST
MISSOURI.
.DAY ONE...TODAY AND TONIGHT
THERE IS A SLIGHT RISK OF SEVERE THUNDERSTORMS TODAY AND TONIGHT.
ONE AREA OF CONVECTION WILL LIKELY PROGRESS SOUTHEAST OUT OF
MISSOURI AND INTO ILLINOIS THIS MORNING...REACHING THE INTERSTATE
64 CORRIDOR BEFORE NOON. THIS AREA IS THEN EXPECTED TO TRAVERSE
SOUTH INTO FAR SOUTHERN ILLINOIS AND WESTERN KENTUCKY DURING THE
AFTERNOON. ANOTHER COMPLEX OF THUNDERSTORMS MAY FIRE EARLY TONIGHT
IN MISSOURI AND HEAD SOUTHEAST TOWARD THE REGION DURING THE
OVERNIGHT HOURS. THE MAIN HAZARDS WILL BE ISOLATED DAMAGING WIND
GUSTS AND LARGE HAIL. HEAVY RAINFALL IS ALSO POSSIBLE...WHICH
COULD LEAD TO LOCALIZED FLOODING PROBLEMS...ESPECIALLY WHERE THE
GROUND IS STILL SATURATED.
.DAYS TWO THROUGH SEVEN...WEDNESDAY THROUGH MONDAY
THERE IS ALSO A SLIGHT RISK OF SEVERE THUNDERSTORMS WEDNESDAY AND
WEDNESDAY NIGHT...MAINLY FROM SOUTHEAST MISSOURI...INTO THE
SOUTHERN TIP OF ILLINOIS AND FAR WESTERN KENTUCKY. ONCE
AGAIN...THE MAIN CONCERNS WILL BE DAMAGING WIND GUSTS AND HAIL.
LOCALLY HEAVY RAINFALL MAY ALSO POSE A HAZARD. THUNDERSTORM
CHANCES SHOULD BEGIN TO DIMINISH LATE IN THE WEEK AS HEAT BEGINS
TO INCREASE.
HEAT AND HUMIDITY WILL BUILD TO POTENTIALLY DANGEROUS LEVELS THIS
WEEKEND. THE HEAT INDEX IS FORECAST TO RANGE FROM 100 TO 105
DEGREES EACH AFTERNOON THIS WEEKEND.
.SPOTTER INFORMATION STATEMENT...
SPOTTER ACTIVATION MAY BE REQUIRED TODAY THROUGH WEDNESDAY NIGHT
OVER PORTIONS OF THE REGION. IN ADDITION...SPOTTERS SHOULD RELAY
ANY REPORTS OF FLOODING TO THE NATIONAL WEATHER SERVICE.
In the hours before
Special weather statement, Aug 4, 11:24 AM EST, 24 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE PADUCAH KY
1124 AM CDT TUE AUG 4 2009
ILZ078-INZ081-082-087-041730-
WABASH IL-PIKE IN-GIBSON IN-WARRICK IN-
1124 AM CDT TUE AUG 4 2009
...SIGNIFICANT WEATHER ADVISORY...
AT 1121 AM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
LINE OF STRONG THUNDERSTORMS WITH STRONG WINDS FROM 40 TO 50 MPH.
THESE STORMS WERE LOCATED ALONG A LINE EXTENDING FROM 4 MILES
NORTHEAST OF HAZLETON TO PRINCETON...MOVING EAST AT 40 MPH.
THIS LINE OF STORMS WILL CROSS PIKE COUNTY THROUGH 1230 PM.
FREQUENT LIGHTNING IS OCCURRING WITH THIS STORM AS WELL. THIS STORM
WILL PRODUCE VERY HEAVY RAIN...WHICH MAY RESULT IN STANDING WATER ON
AREA ROADS. WATER LEVELS IN SMALL CREEKS...STREAMS AND IN DITCHES MAY
RISE QUICKLY...ESPECIALLY IN POOR DRAINAGE AREAS.
MY
Thunderstorm Wind, Pike
- When
- August 4, 11:48 AM EST
- Where
- Pike County, 0.84 mi NW of Ashby
- Measured
- 52 kt (60 mph) estimated gust
- Property damage
- $5,000
- Reported by
- Law Enforcement
- Coordinates
- 38.488, -87.292
Trees were down along Highway 56 on the west side of Petersburg.
- Thunderstorm Wind
- Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.
After NWS Directive 10-1605, the rules offices file Storm Data by.
- Flash Flooding and Hail in Kentucky, August 4, 2009$45 million · 61 kt wind · 37 events
- Hail and Damaging Winds in Illinois, August 4, 20091 injured · $881,000 · 61 kt wind · 47 events
- Tornado and Flash Flood in Indiana, August 4, 20091 injured · $338,000 · EF1 · 40 events
- Tornado and Flash Flood in Kentucky, August 4, 20091 injured · $741,000 · EF0 · 21 events
- Hail and Damaging Winds in Nebraska, August 4, 2009$1.1 million · 1 in hail · 13 events
- Damaging Winds and Lightning Strike in Tennessee, August 4, 20091 injured · $306,000 · 90 kt wind · 13 events
- Flash Flooding and Flood in Kentucky, August 4 to 5, 2009$161,000 · 55 kt wind · 21 events
- Hail and Damaging Winds in Georgia, August 4, 20091 injured · $130,000 · 1 in hail · 6 events
- Flash Flood and Hail in Missouri, August 4, 2009$135,000 · 1.75 in hail · 13 events
- Hail and Damaging Winds in Tennessee, August 4, 2009$99,000 · 1 in hail · 16 events
- Lightning Strike in Georgia, August 4, 2009$200,000 · 1 event
- Flash Flooding and Flooding in Indiana, August 4 to 5, 2009$111,000 · 1 in hail · 12 events
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 187170.